Clinical case
Acute Hepatitis in the DRESS Syndrome
Hepatite Aguda na Síndrome DRESS
Ana Maria Oliveira, , Rita Carvalho, Alexandra Martins, Jorge Reis
Gastroenterology Department, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
Received 30 December 2015, Accepted 06 June 2016
Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe, idiosyncratic reaction characterized by diffuse maculopapular rash, facial edema, lymphadenopathy, fever, eosinophilia and/or other leukocyte abnormalities, and involvement of internal organs as liver, kidney, heart and lung.

Diagnosing this entity is specifically complicated due to the multiplicity of organs involved. DRESS syndrome must be recognized promptly and the causative drug withdrawn in order to improve patient outcomes. Indeed, it is a potentially life-threatening condition, with a reported mortality between 5 and 20%.

We describe a case of a 22-year old woman admitted to our hospital with acute diffuse, pruritic rash associated with crampy abdominal pain, vomiting, diarrhea and fever three weeks after starting sulfasalazine therapy.

Initially, laboratory parameters revealed normal white blood cell count and normal liver enzymes, but during hospitalization, eosinophilia developed and liver enzymes, including transaminases and cholestatic parameters, dramatically increased. The diagnostic of DRESS syndrome was made and sulfasalazine was withdrawn and as there were signs of disease severity, systemic corticotherapy was initiated, with gradually improvement of the rash and symptoms resolution.

The patient was discharged home after thirty days of hospitalization.

Resumo

A síndrome DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) é uma reação de hipersensibilidade sistémica caracterizada por dermatite exfoliativa e rash maculopapular, linfadenopatia, febre, eosinofilia e envolvimento de órgãos internos, como o fígado e o trato gastrointestinal. O diagnóstico é difícil porque as suas manifestações clínicas mimetizam as encontradas noutras doenças sistémicas graves.

Esta síndrome deve ser reconhecida precocemente e o fármaco responsável suspenso com o intuito de melhorar o prognóstico do doente. É, de facto, uma condição potencialmente fatal, com uma mortalidade entre 5 e 20%.

Apresentamos o caso clínico de uma doente de 22 anos, que recorreu ao serviço de urgência por um quadro clínico caracterizado por rash pruriginoso associado a dor abdominal tipo cólica, vómitos, diarreia e febre 3 semanas após início de terapêutica com sulfassalazina.

Inicialmente, a avaliação laboratorial não revelou alterações, mas durante o internamento, desenvolveu-se eosinofilia e as provas hepáticas, incluindo transaminases e parâmetros de colestase, aumentaram de forma significativa.

Foi efetuado o diagnóstico de síndrome de DRESS, a sulfassalazina foi suspensa e iniciou corticoterapia sistémica, dados os sinais de gravidade da doença.

Verificou-se melhoria gradual da sintomatologia, tendo tido alta clínica após trinta dias de internamento.

Keywords
Drug Hypersensitivity Syndrome, Drug-Induced Liver Injury, Liver Failure, Acute/chemically induced, Sulfasalazine/adverse effects
Palavras-chave
Doença Hepática Induzida por Medicamentos, Falência Hepática Aguda/induzida quimicamente, Síndrome de Hipersensibilidade a Medicamentos, Sulfassalazina/efeito adverso

Open Access

Creative Commons License
GE - Portuguese Journal of Gastroenterology is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.

+ info